Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 67, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 18, 2009, 8:23 PM CDT for 5 counties in Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2009, 8:23 PM CDT (01:23 UTC)
- Expired
- Sep 18, 2009, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:30 PM CDT | FLASH FLOOD | 2 Ne Sulligent, AL | ALL 4 LANES OF HWY 278 CLOSED NEAR SULLIGENT DUE TO WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3441 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 190123
FFWBMX
ALC057-075-093-127-133-190430-
/O.NEW.KBMX.FF.W.0067.090919T0123Z-090919T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CDT FRI SEP 18 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CARBON HILL...
MARION COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...WINFIELD...HAMILTON...
WINSTON COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...LYNN...HALEYVILLE...ARLEY...
NORTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF SULLIGENT...
* UNTIL 1130 PM CDT
* AT 819 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON
FREE STATE BARN...WESTON...POPLAR SPRINGS...NEEDMORE...MORELAND...
MCDOWELL CAMP GROUNDS...LAKE BUTTAHATCHEE...INMANFIELD...HOUSTON
RECREATIONAL AREA...HELICON...HACKLEBURG...FALLS CITY...DOUBLE
SPRINGS...DETROIT...CORINTH REC AREA...BRUSHY LAKE...BRINN...
BRILLIANT...ASHRIDGE...ASHBANK AND ADDISON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8816 3431 8789 3430 8712 3397 8712
3398 8744 3387 8754 3390 8822
$$
KSL1 follow-up statement
000
WGUS74 KBMX 190303
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT FRI SEP 18 2009
ALC057-075-093-127-133-190430-
/O.CON.KBMX.FF.W.0067.000000T0000Z-090919T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE AL-WALKER AL-LAMAR AL-WINSTON AL-MARION AL-
1003 PM CDT FRI SEP 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
MARION...WINSTON...NORTHERN LAMAR...NORTHWESTERN WALKER AND
NORTHWESTERN FAYETTE COUNTIES...
AT 1003 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON FREE
STATE BARN...WESTON...NEEDMORE...MORELAND...LAKE BUTTAHATCHEE...
INMANFIELD...HOUSTON RECREATIONAL AREA...HELICON...HAMILTON...
HALEYVILLE...HACKLEBURG...DOUBLE SPRINGS...CORINTH REC AREA...BRUSHY
LAKE...BRINN...ASHRIDGE AND ADDISON
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8816 3431 8789 3430 8712 3397 8712
3398 8744 3387 8754 3390 8822
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:17 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 18, 3:17 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT FRI SEP 18 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... GOOD NEWS. THE WEATHER PATTERN IS FINALLY CHANGING. SORT OF. TAKING A LOOK AROUND THE REGION THIS AFTERNOON...SHOWERS AND THUNDERSTORMS REMAIN HEAVY ACROSS MOST OF MISSISSIPPI WHICH HAS WARRANTED THE ISSUANCE OF FLASH FLOOD WARNINGS. SHOWER AND THUNDERSTORM DEVELOPMENT...ALREADY ON THE UPWARD SWING...CAN BE EXPECTED THROUGHOUT THE AFTERNOON AND EVENING AND BRING PRECIPITATION TO MOST OF ALABAMA. AS STATED IN THE PREVIOUS DISCUSSION...AS WET AS THE GROUND ALREADY IS...ANY PROLONGED RAINFALL IN ONE PARTICULAR AREA COULD CAUSE FLASH FLOODING... ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. WE CAN NOT STRESS ENOUGH...DO NOT DRIVE THROUGH WATER OF ANY DEPTH. IT ONLY TAKES 6 INCHES OF WATER TO FLOAT A VEHICLE. WHEN I SAY THE WEATHER PATTERN IS CHANGING...THE MAIN CHANGE WE ARE ALREADY SEEING IS IN THE UPPER LEVEL FLOW ACROSS THE SOUTHEAST UNITED STATES. THE CLOSED LOW SYSTEM THAT HAS BEEN RESPONSIBLE FOR PULLING MOISTURE INTO THE NORTHERN GULF COAST STATES IS FINALLY OPENING UP AND FLATTENING OUT AND WILL CONTINUE TO DO SO OVER THE NEXT 24 TO 36 HOURS. THIS OCCURRENCE WILL ALLOW FOR THE TROUGH TO BE ABSORBED INTO THE NORTHERN BRANCH OF UPPER LEVEL FLOW AND COMPLETELY PULL THE CORE OF THIS SYSTEM...ALOFT AND AT THE SURFACE...OUT OF THE SOUTHEAST. UNFORTUNATELY ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO BEGIN AMPLIFYING ON THE HEELS OUR CURRENT ONE. THIS ONE WILL DIVE OUT OF CANADA AND BECOME CUTOFF BY TUESDAY...MEANING OUT OF THE PROGRESSIVE NORTHERN FLOW. CENTERED OVER THE PLAINS STATES...THIS SYSTEM WILL HANG OUT THROUGH THE END OF THE WEEK AND ACT VERY MUCH LIKE THE SYSTEM WE ARE EXPERIENCING RIGHT NOW...PULLING GULF MOISTURE NORTHWARD AND GIVING CENTRAL ALABAMA GOOD CHANCES OF RAIN RIGHT THROUGH NEXT WEEKEND. FORECAST CHALLENGE FOR NEXT WEEK...WHAT ROLE WILL THE RIDGE OF HIGH PRESSURE ON THE EAST FLANK OF TUESDAYS LOW PLAY. IT IS PROGGED TO BE A FAIRLY STRONG RIDGE AND COULD CAUSE THE CUT OFF LOW OVER THE CENTER OF THE COUNTRY TO WOBBLE WEST AND EAST...POSSIBLY DECREASING OUR RAIN CHANCES FOR NEXT WEEKEND. THE GFS AND THE EURO ARE CONSISTENTLY SHOWING BOTH OF THESE FEATURES... SO FOR NOW...GOING WITH THE PERSISTENCE OF INCREASE POPS IN THE LONG RANGE AS IT DOES USUALLY PAY OFF. TEMPERATURES CAN BE EXPECTED TO CONTINUE RUNNING A COUPLE OF DEGREES BELOW NORMAL FOR THIS TIME OF YEAR AS OVERCAST SKIES WILL LIKELY BE THE RULE AND NOT THE EXCEPTION FOR THE NEXT WEEK. && .AVIATION...00Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD TO THE NORTH AND EAST IMPACTING ALL TAF SITES THIS EVENING. VISIBILITY WILL LIKELY DROP BELOW ONE MILE FOR BRIEF PERIODS AS ROUNDS OF THUNDERSTORMS MOVE ACROSS INDIVIDUAL TAF SITES. GIVEN CURRENT RADAR TRENDS...TCL BHM AND EET WILL LIKELY BE THE MOST SIGNIFICANTLY IMPACTED WITH ONLY SLIGHTLY LESS CHANCE AT SITES FARTHER EAST AND SOUTH. BY 06Z MOST OF THE CONVECTION SHOULD HAVE WEAKENED WITH ONLY LIGHT TO MODERATE RAINFALL REMAINING. SCATTERED LIGHT SHOWERS COULD LINGER THROUGH 12Z. CEILINGS IN THE VICINITY OF THE THUNDERSTORMS WILL BE AROUND 1500 AND 2000 FEET. AFTER MIDNIGHT LOW CLOUDS ARE EXPECTED TO DEVELOP WITH CEILINGS DROPPING TO NEAR 1500 FEET AREA WIDE. TOMORROW...AS TEMPERATURES WARM...SHOWERS AND THUNDERSTORMS WILL REDEVELOP WITH A GOOD CHANCE OF PRECIPITATION AT ALL SITED BETWEEN 18 AND 00Z. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL LOCATIONS UNTIL MIDNIGHT TONIGHT. && 27/61
Hazardous weather outlook, Sep 18, 12:55 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT FRI SEP 18 2009 ALZ011>015-017>050-191700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1255 PM CDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODS OF RAIN...HEAVY AT TIMES...ARE EXPECTED TO DEVELOP ONCE AGAIN AFTER 2 PM AND CONTINUE INTO THE EVENING. SEVERAL DAYS OF RAINFALL HAVE SATURATED SOILS ACROSS MUCH OF CENTRAL ALABAMA... INCREASING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH MIDNIGHT. PORTIONS OF THE CAHABA RIVER ALSO REMAINS ABOVE FLOOD STAGE... RESULTING IN MINOR RIVER FLOODING FOR PORTIONS OF SHELBY... JEFFERSON...AND BIBB COUNTIES THROUGH THIS EVENING. SEE THE RIVER FLOOD WARNING FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL RAINFALL...HEAVY AT TIMES...IS A POSSIBILITY AGAIN FOR SATURDAY INTO SUNDAY. WITH SATURATED SOILS...THE THREAT OF FLASH FLOODING...AS WELL AS MINOR RIVER FLOODING...WILL CONTINUE TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 16
In the hours before
Special weather statement, Sep 18, 3:14 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT FRI SEP 18 2009 ALZ039-182100- MARENGO- 314 PM CDT FRI SEP 18 2009 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 400 PM CDT... AT 312 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SWEET WATER...OR 12 MILES SOUTH OF LINDEN. THIS STORM WAS MOVING SLOWLY NORTH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SWEET WATER. HALF ACRE. LINDEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 18, 4:32 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 432 PM CDT FRI SEP 18 2009 ALZ040-042-182215- DALLAS-LOWNDES- 432 PM CDT FRI SEP 18 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS AND LOWNDES COUNTIES UNTIL 515 PM CDT... AT 431 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF GORDONVILLE...OR 12 MILES WEST OF MOSSES...MOVING NORTH AT 15 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FOSTORIA. COLLIRENE. BELKNAP. DALLAS LAKE. TYLER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 18, 7:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD NORTHPORT 33.24N 87.59W
09/18/2009 TUSCALOOSA AL PUBLIC
SIX INCHES OF FLOWING WATER IN THE WILLOW BROOK MOBILE
HOME PARK. WATER IS STILL RISING.
&&
JSIRMONLocal storm report, Sep 18, 8:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 E SULLIGENT 33.89N 88.10W
09/18/2009 LAMAR AL EMERGENCY MNGR
WATER FLOWING ACROSS ALL FOUR LANES OF HIGHWAY 278 JUST
EAST OF SULLIGENT.
&&
JSIRMONLocal storm report, Sep 18, 8:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD FAYETTE 33.69N 87.83W
09/18/2009 FAYETTE AL TRAINED SPOTTER
CITY STREETS IN DOWNTOWN FAYETTE BECOMING IMPASSABLE.
&&
JSIRMONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:01 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 96 min |
| Sep 18, 7:18 PM CDT | Areal Flood Advisory | BMX | Lamar | 117 min |
| Sep 18, 7:29 PM CDT | Flash Flood Warning | BMX | Lamar | 2 hr |
| Sep 18, 7:36 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 114 min |
| Sep 18, 8:01 PM CDT | Flash Flood Warning | BMX | Fayette | 3 hr |
| Sep 18, 8:11 PM CDT | Flash Flood Warning | BMX | Walker | 2 hr |
| Sep 18, 11:49 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 56 min |
| Sep 19, 12:39 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore | 3 hr |
| Sep 19, 2:54 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 111 min |
| Sep 19, 3:20 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 115 min |
| Sep 19, 5:15 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa | 2 hr |
| Sep 19, 6:33 AM CDT | River Flood Warning | BMX | Jefferson | 3 hr |
| Sep 19, 8:23 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 24 hr |
| Sep 19, 9:21 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| Sep 19, 9:34 AM CDT | Flash Flood Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 3 hr |
| Sep 19, 11:06 AM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 3 hr |
| Sep 19, 11:35 AM CDT | Areal Flood Advisory | BMX | Bibb, Perry | 3 hr |
| Sep 19, 12:18 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Sep 19, 12:45 PM CDT | Flash Flood Warning | BMX | Bibb, Perry, Shelby | 3 hr |
| Sep 19, 3:42 PM CDT | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Dallas, Perry | 4 hr |
| Sep 19, 4:11 PM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 4 days |
| Sep 19, 6:04 PM CDT | Flash Flood Warning | BMX | Chambers, Lee, Russell | 3 hr |
| Sep 19, 6:34 PM CDT | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Russell | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.